Prescribed Medication

Lesson Progress
0% Complete

The commonest cause of acute dystonia is prescribed medication. Usually such cases present shortly after initiation of drug treatment, with 50% occurring within 48 hours, and 90% within five days of initiation of therapy.

Medications most commonly associated with this phenomenon are:

Neuroleptics (anti-psychotics)

  • Acute dystonic reactions have been associated with the majority of anti-psychotics.
  • With the older or typical neuroleptics, such as haloperidol, dystonias occur in 15-20% of patients. The risk is less with the newer medications such as clozapine, risperidone, olanzapine and quetiapine.
  • The incidence with these atypical neuroleptics is less than 5%.
  • It appears that the stronger the anticholinergic potency of the drug, the lower the risk.
  • Neuroleptics are also used illicitly and are known as street Valium.

Anti-emetics

  • Metoclopramide has an estimated acute dystonia rate of 28 cases per million prescriptions
  • Droperidol
  • Prochlorperazine
  • Promethazine

Antidepressants

Acute dystonia is more common with selective serotonin re-uptake inhibitors (SSRIs) than with other antidepressants e.g. tricyclics. Moreover, antipsychotic serum levels can increase when SSRIs are added to therapy.

Learning Bite

The majority of acute dystonias occur within the first seven days of commencing medication. Evidence Grade 2B